Kentucky, 2012Hail and Heavy Rain in Kentucky, May 21, 2012
May 21, 2012 · NWS PAH · 2 events in 2 counties and zones
Isolated severe storms occurred along the back edge of a warm and humid air mass. The storms formed along and just ahead of an upper level disturbance as it exited western Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms occurred along the back edge of a warm and humid air mass. The storms formed along and just ahead of an upper level disturbance as it exited western Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 2:23 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 21, 2:23 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT MON MAY 21 2012
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 323 PM CDT MON MAY 21 2012
CLOUDS WILL DECREASE ACROSS THE PAH FORECAST AREA FROM WEST TO
EAST TONIGHT AS DRY AIR FILTERS INTO THE REGION. SURFACE HIGH
PRESSURE WILL EXTEND FROM THE GREAT LAKES REGION THROUGH THE
MIDDLE AND LOWER MISSISSIPPI VALLEY REGION TONIGHT INTO TUESDAY
NIGHT. WINDS WILL REMAIN NORTHERLY...WHICH WILL HELP TEMPERATURES
REMAIN BELOW SEASONAL NORMALS.
&&
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 323 PM CDT MON MAY 21 2012
MODELS CONTINUE TO BUILD A STRONG UPPER LEVEL HIGH OVER THE REGION
THROUGH THE WEEKEND...WHICH WILL RESULT IN DRY AND UNSEASONABLY WARM
WEATHER. THE GFS HINTS AT ISOLATED CONVECTION BY MEMORIAL DAY...
WHEREAS THE ECMWF DOES NOT PERSISTS AN H50 RIDGE LONGER.
THESE CONDITIONS ABOVE WILL ONLY SERVE TO MAINTAIN OR INCREASE SHORT
TERM DROUGHT AND TEMPS ACROSS THE AREA. WE WENT LOWER THAN GUIDANCE
ON AFTERNOON DEW POINTS GIVEN MODEL SOUNDING DEPICTIONS...AND LEFT
POPS OUT FOR THE TIME...BEING DAY 7 DURING A MAJOR DROUGHT.
ALSO..EVEN SHORT TERM MOS TEMPS HAVE BEEN TOO COOL ON MAX TEMPS ON
SUNNY DAYS...MOST LIKELY DUE TO THE DRY CONDITIONS. EXTENDED
GUIDANCE HAS EVEN MORE CLIMO INJECTED INTO IT. THUS...WILL ADD AT
LEAST A FEW DEGREES TO MEX MOS MAX TEMPS. WOULD NOT BE SURPRISED
GIVEN THIS WEATHER/SOIL COMBO...AND THE FACT THAT WE HAD MID 90S
WITH THIS PAST HEAT WAVE..IF SOME AREAS DO NOT FLIRT WITH UPPER 90S
TO NEAR 100 DEGREES FRI/SAT/SUN. WILL HALF STEP FOR NOW AND GO
AROUND 96ISH MOST AFTNS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 323 PM CDT MON MAY 21 2012
ANY LINGERING SHRA/TRSA AROUND KOWB/KEVV WILL MOVE OUT BY 00Z. VFR
CONDITIONS ARE EXPECTED ACROSS ALL SITES THROUGH THE TAF PERIOD.
NORTH WINDS AT 5 TO 10 KTS WILL DECREASE TO 5 KTS OR LESS AFTER
00Z...BECOMING NORTH TO NORTHEAST AT 5 TO 10 KTS AFTER 13Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...RST
LONG TERM....GM
AVIATION...RST
Hazardous weather outlook, May 21, 3:49 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CDT MON MAY 21 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CDT MON MAY 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL END FROM WEST TO EAST
TODAY. SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ELEVATED FIRE DANGER IS LIKELY BY LATER THIS WEEK. MOST OF THE
AREA RECEIVED LESS THAN AN INCH OF RAIN FROM THE RAIN YESTERDAY
AND ONLY SCATTERED LOCATIONS WILL SEE ANY APPRECIABLE RAIN TODAY.
THIS WILL DO LITTLE TO EASE THE DRY CONDITIONS ACROSS THE REGION.
NO RAIN IS EXPECTED THE REST OF THE WEEK AND TEMPERATURES WILL
RETURN TO ABOVE NORMAL LEVELS BY WEDNESDAY AND CONTINUE THROUGH AT
LEAST SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
PS
Hail, Christian
- When
- May 21, 4:08 PM CST
- Where
- Christian County, 0.71 mi N of Hensleytown
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -87.401
The hail was reported on Interstate 24 at mile marker 89, which is at the junction of Highway 115.
Heavy Rain, Muhlenberg
- When
- May 21, 4:10 PM CST
- Where
- Muhlenberg County, Bremen
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -87.220
Water was over a state road. The state highway department was called to assess the situation.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 21, 2012$35,000 · 6 events
- Flash Flooding and Flooding in Virginia, May 21 to 24, 201231 events
- Flash Flood and Hail in North Carolina, May 21, 2012$20,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, May 21, 20121.5 in hail · 15 events
- Hail and Damaging Winds in Alabama, May 21 to 22, 20121 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 21, 2012$8,000 · 1 in hail · 10 events
- Hail in Arkansas, May 21, 2012$15,000 · 1.75 in hail · 1 event
- Hail in Nebraska, May 21, 20121 in hail · 7 events
- Tornado and Hail in Texas, May 21, 2012EF0 · 7 events
- Flash Flooding and Hail in Kentucky, May 21, 2012$1,000 · 1 in hail · 6 events
- Hail in Alabama, May 21, 20121 in hail · 6 events
- Hail in Alabama, May 21, 20121.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377955, 377957.